Kansas, 2013

Hail and Damaging Winds in Kansas, May 18, 2013

May 18, 2013 · NWS ICT · 6 events in 3 counties and zones

A minor event occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A minor event occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 5:49 PM CST, 43 minutes earlier.

Area forecast discussion, May 18, 5:49 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT SAT MAY 18 2013

.UPDATE...
ISSUED AT 649 PM CDT SAT MAY 18 2013

UPDATE TO THE AVIATION SECTION BELOW FOR THE 00Z TAFS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 247 PM CDT SAT MAY 18 2013

THIS EVENING AND TONIGHT...
THE LATEST SHORT TERM GUIDANCE SUGGESTS A BETTER CHANCE FOR
PORTIONS OF CENTRAL AND ESPECIALLY SOUTH CENTRAL KANSAS BEING
AFFECTED BY SEVERE CONVECTION THIS EVENING AS IT EVOLVES/MOVES
EAST OFF THE DRY-LINE FURTHER TO THE WEST. STRONG TO EXTREME
INSTABILITY WILL BE PRESENT AT PEAK HEATING WITH INITIATION
EXPECTED JUST WEST OF THE FORECAST AREA BY LATE AFTERNOON OR EARLY
EVENING. THIS ACTIVITY IS EXPECTED TO MOVE EAST-NORTHEAST INTO AT
LEAST WESTERN PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS
EVENING WITH SHEAR PROFILES SUPPORTIVE OF SUPERCELLS AND A FEW
TORNADOES. CAP STRENGTH WILL BE KEY IN HOW FAR EAST THIS
CONVECTION CAN DEVELOP ACROSS THE REST OF CENTRAL AND SOUTH
CENTRAL KANSAS...THOUGH THE NAM AND GFS WOULD SUGGEST AS FAR EAST
AS THE TURNPIKE THRU THE EARLY OVERNIGHT HOURS. THE PROGGED ENERGY
HELICITY VALUES BELOW 3KM AND 1KM SUGGESTS THAT A TORNADO
POTENTIAL WILL EXIST EVEN AFTER DARK UP THRU MIDNIGHT ACROSS SOUTH
CENTRAL KANSAS. WHILE THERE IS SOME NEGATING FACTORS WITH CAP
STRENGTH AND FLOW ALOFT FOR CONVECTIVE AND SUPERCELL MAINTENANCE
INTO EARLY TONIGHT...THE STRONG LOW LEVEL JET AND RATHER
IMPRESSIVE INSTABILITY DOES LEAD TO KEEP THIS POSSIBILITY OPEN.
-KED

SUNDAY...ANOTHER ROUND OF SIGNIFICANT SEVERE WEATHER IS EXPECTED
ACROSS MUCH OF THE AREA ON SUNDAY-SUNDAY NIGHT. MUCH LIKE THIS
AFTERNOON...THE DRYLINE WILL BE THE PRIMARY FOCUS FOR DEEP MOIST
CONVECTION DURING THE MID TO LATE AFTERNOON HOURS BUT SOME
UNCERTAINTY REMAINS IN HOW FAR EAST THE DRYLINE MIXES. THE NAM IS
THE MOST AGGRESSIVE AND FURTHER EAST ALLOWING LOW LEVEL FLOW TO VEER
TO THE SOUTHWEST ACROSS MUCH OF SOUTH CENTRAL KANSAS WHICH WOULD
LIKELY REDUCE THE THREAT FOR TORNADOES WEST OF I-135 KEEPING THE
GREATEST THREAT MAINLY EAST OF THE WICHITA AREA ACROSS MUCH OF EAST
CENTRAL AND SOUTHEAST KANSAS. THE GFS/ECMWF ARE LESS AGGRESSIVE
MIXING THE DRYLINE EASTWARD WHILE THE GFS PROGS INDICATE A
RETREATING DRYLINE SUNDAY EVENING SUPPORTING CONTINUED THUNDERSTORM
DEVELOPMENT ACROSS PORTIONS OF CENTRAL/SOUTH CENTRAL KANSAS WITH
MUCAPE/HAIL GROWTH REGION LAPSE RATES SUPPORTING THE THREAT FOR
LARGE HAIL. THE SHEAR PROFILES CONTINUE TO SUPPORT SUPERCELLS ON
SUNDAY AS A MORE ROBUST H25 SPEED MAX EJECTS ACROSS THE SOUTHERN AND
CENTRAL PLAINS. THE DEEP LAYER SHEAR BECOMES QUITE IMPRESSIVE WITH
0-8KM BULK SHEAR APPROACHING 80 KNOTS BY 00Z MON. THE POTENTIAL FOR
SUPERCELLS WITH VERY LARGE HAIL AND TORNADOES WILL CONTINUE THROUGH
THE EVENING HOURS ACROSS SOUTHEAST KANSAS.

MON-TUE...WILL MAINTAIN AFTERNOON POPS WEIGHTED OVER SOUTHEAST
KANSAS ON MONDAY AFTERNOON AS A SFC TROUGH IS PROGGED TO REMAIN
DRAPED ACROSS THE AREA AND MAY PROVIDE A FOCUS FOR DEEP MOIST
CONVECTION. HARD TO RULE OUT MORE SEVERE WEATHER BUT CONFIDENCE
REMAINS LOW AT THIS TIME. MORE SEASONABLE TEMPERATURES ARE EXPECTED
BY TUESDAY AS THE MID/UPPER TROUGH CONTINUES TO MEANDER OVER THE
NORTHERN PLAINS AND DRIER MORE SEASONABLE AIR IS ADVECTED ACROSS THE
CENTRAL PLAINS STATES. -MWM

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 247 PM CDT SAT MAY 18 2013

A MID/UPPER RIDGE IS PROGGED TO RETURN TO THE CENTRAL AND
SOUTHERN PLAINS IN A PATTERN THAT MAY BECOME FAVORABLE FOR
NOCTURNAL THUNDERSTORM ACTIVITY AND MAINTAINED POPS THROUGH MUCH
OF THE PERIOD. SEASONABLY MILD TEMPERATURES ARE EXPECTED WITH
HIGHS IN THE UPPER 70S AND LOWS IN THE 50S AND 60S. -MWM

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 649 PM CDT SAT MAY 18 2013

ANTICIPATE SCATTERED THUNDERSTORMS TO AFFECT THE VICINITY OF ALL
TAFS SITES EXCEPT KCNU THROUGH MIDNIGHT. SOME OF THE STORMS WILL
BE SEVERE...CAPABLE OF DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. TORNADO THREAT MAY ACTUALLY INCREASE FOR A TIME THIS
EVENING AS LOW-LEVEL JET STRENGTHENS. AS STORMS RUN INTO A STOUT
CAPPING INVERSION...THEY SHOULD TEND TO WEAKEN AND DECREASE IN
AREAL COVERAGE AFTER MIDNIGHT...WITH ACTIVITY POSSIBLY NOT EVEN
MAKING IT TO KCNU. IN WAKE OF STORMS...ANOTHER ROUND OF LOW
CIGS/VSBYS WILL BE POSSIBLE LATE TONIGHT THROUGH SUNDAY MORNING.
COLD FRONT/DRYLINE WILL SWEEP EAST ACROSS THE REGION
SUNDAY...SPARKING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS
GENERALLY ALONG/EAST OF KICT-KSLN SUN AFTERNOON-EVENING.
WEST/NORTHWEST WINDS WILL SPREAD EAST IN WAKE OF THE
FRONT...REACHING THE I-135 CORRIDOR AROUND LUNCHTIME.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  86  60  81 /  60  50  60  30
HUTCHINSON      67  87  58  83 /  50  50  40  30
NEWTON          67  83  60  78 /  60  60  60  30
ELDORADO        68  86  62  82 /  60  60  60  40
WINFIELD-KWLD   69  86  63  81 /  60  60  60  40
RUSSELL         64  82  52  79 /  60  40  20  20
GREAT BEND      64  82  53  79 /  60  40  20  20
SALINA          68  85  58  80 /  40  50  40  20
MCPHERSON       67  86  58  82 /  50  50  40  20
COFFEYVILLE     70  87  66  82 /  20  60  70  60
CHANUTE         70  85  66  81 /  30  70  70  50
IOLA            70  85  66  81 /  30  80  70  50
PARSONS-KPPF    70  86  66  81 /  30  70  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 18, 2:38 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT SAT MAY 18 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
338 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED SEVERE THUNDERSTORMS INCLUDING SUPERCELLS WILL
BRING VERY LARGE HAIL UP TO TENNIS BALL SIZE ALONG WITH DAMAGING
WINDS TO 80 MPH AND A FEW TORNADOES TO CENTRAL AND SOUTH CENTRAL
KANSAS THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DECREASE IN
INTENSITY AS THEY MOVE NORTHEAST ACROSS THE AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY
LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS WILL
SHIFT SLIGHTLY EAST ON SUNDAY AND SUNDAY NIGHT...IMPACTING AREAS
MAINLY ALONG AND EAST OF I-135. A FEW TORNADOES ARE
POSSIBLE...ESPECIALLY OVER SOUTHEAST KANSAS.

MONDAY AND MONDAY NIGHT WILL BRING ADDITIONAL CHANCES FOR SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER OF ALL
TYPES..PRIMARILY OVER SOUTHEAST KANSAS. A FEW THUNDERSTORMS MAY
LINGER TUESDAY AND TUESDAY EVENING OVER PRIMARILY SOUTHEAST
KANSAS.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY RETURN TO THE
AREA LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING AND INTO TONIGHT
OVER MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS...THEN OVER AREAS
ALONG AND EAST OF I-135 SUNDAY AND SUNDAY NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, May 18, 5:30 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT SAT MAY 18 2013

KSZ032-190130-
RUSSELL-
630 PM CDT SAT MAY 18 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 24 MILES WEST OF
VICTORIA...OR 40 MILES WEST OF RUSSELL...AND MOVING EAST AT 20 MPH.

DESTRUCTIVE HAIL UP TO BASEBALL SIZE IS POSSIBLE WITH.

PEOPLE IN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND
MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

&&

LAT...LON 3914 9904 3914 9850 3870 9849 3870 9905
TIME...MOT...LOC 2331Z 261DEG 19KT 3884 9956

COOK

The radar

The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Russell

When
May 18, 6:32 PM CST
Where
Russell County, 7.77 mi NNE of Gorham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.990, -98.990

Hail, Kingman

When
May 18, 7:45 PM CST
Where
Kingman County, 0.88 mi SE of Nashville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.440, -98.420

Thunderstorm Wind, Reno

When
May 18, 7:50 PM CST
Where
Reno County, 4.46 mi SSE of Plevna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.910, -98.270

An estimated wind gust was reported.

Thunderstorm Wind, Reno

When
May 18, 7:52 PM CST
Where
Reno County, Abbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.970, -98.200

Estimated wind gust was reported.

Thunderstorm Wind, Reno

When
May 18, 8:05 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.150, -98.090

An 8 inch tree branch was blown down.

Thunderstorm Wind, Reno

When
May 18, 8:05 PM CST
Where
Reno County, 0.54 mi W of Nickerson
Measured
78 kt (90 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.150, -98.090

The wind gust was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441989, 441991, 441994, 441993, 441992, 441995.